← Return to (MAC/MAI) MYCOBACTERIUM AVIUM COMPLEX PULMONARY DISEASE/BRONCHIECTASIS

Discussion
Comment receiving replies
@katemn

@128128terry11t Terry, OH what a tough time you have had! But I am SO glad you have found us! Please do stay on this Forum .. you will find such kind supportive people .. PLUS if you take the time to read the past pages you will find a wealth of information on just how to handle the antibiotics .. potential side effects .. just plain healthy living and positive thinking! We are all on this same journey .. gathered together to help each other. I would PLEASE advise you NOT to “private message” .. by each of us sharing our fears .. symptoms .. ideas .. tips .. just thoughts even .. we help each other on our shared journey. Gathered together we strengthen each other .. as it has been said ‘The whole is greater than the sum of its parts.’ .

Be SURE to take your Rifampin FIRST thing in the morning on an EMPTY stomach .. it is notorious for sleep disturbance. You should have been told that in my opinion! As you read through the pages you will read that! You will also read about the various baseline testing you should have ASAP.

I also have Bronchiectasis .. cough up blood periodically. The first time I spoke of this to my beloved Dr. Aksamit of Mayo Clinic, Rochester MN .. he did not seem in the least concerned .. just asked me the quantity .. if fresh .. darker .. clots? Since it has never been in excess of perhaps 1/2 tsp in total fresh blood .. an occasional blood clot .. only darker blood later on as I cough up the last of it .. he has never been concerned. SO .. if your coughed up blood is within these parameters .. do NOT be afraid .. it is just a part of Bronchiectasis!

As I just mention to another Forum member: (RIFAMPIN INTERFERS WITH LIVER ABSORBSON OF SYNTHROID) .. so be aware of this if you take that med .. you may have to increase your Synthroid. Keep getting it checked. Frequently need to increase 25mg. Also make SURE you do NOT get a generic .. name brand only .. generics can vary!

You need NOT feel desperate .. we are here for you .. gathered together to help you through this tough time. Sending you a BIG Hug! Katherine

Jump to this post


Replies to "@128128terry11t Terry, OH what a tough time you have had! But I am SO glad you..."

Terry
I have had all of these side effects! And I still do from time to time.

Azithromycin is the most commonly used along with the other 2 big 3. I had a susceptibility panel to tell me what my MAC would respond to and it was one of the few drugs that will work for me and maybe for you. This panel is done from a positive sputum culture or lavage of lung. Did you have that done.

My insomnia acts up only occasionally now. It took about 3-4 weeks on all 3 drugs and I think I got used to them and relaxed. A big part of this disease for me is keeping my anxiety at bay. It’s terrible some days.

Try to do things to calm yourself. Get a little exercise, do deep, diaphragm breathing, stay busy etc. I really think you’ll be fine! Hang with us,

Peace
Kay S

@128128terry11t, Terry, @kaystrand, Kay, what a great response! Thank you! I didn’t even think to ask: ‘I had a susceptibility panel to tell me what my MAC would respond to and it was one of the few drugs that will work for me and maybe for you. This panel is done from a positive sputum culture or lavage of lung. Did you have that done.’

That is SOOO important .. and I’ll bet you dollars to donuts Terry’s doctor did NOT do that .. especially with just throwing her on all 3 meds at once! Such good advice for Terry. Again, thank you! Hugs to you! Katherine

Sorry to hear that you went through what I am going through but thank you so much for those encouraging words.  You have made my night!  I was beginning to think that I was some kind of freak when the ID gal told me only 1% get this reaction.  I couldn’t believe it … and now I don’t have to!  My pulmonologist told me that it was done and that is why I let the ID doctor put me on those meds before going to Denver (called Denver and they said could start something and they would tweak if need be).  It is all so confusing and overwhelming.  It’s your kind of response that grounds me.  Thank you.Terry

Can’t seem to find the post now.  It was said in the context of getting an IFD to help her arrive at an appropriate schedule of when to take antibiotics relative to other meds and multivitamins.  Love to connect with one!Terry

Thanks Katherine
I have an appointment set at the Mayo with DR Askimit next Month.
My Doctor I have now is a pulmonologist and I don’t think he would treat this because he didn’t treat the last one I had for narcodia…an infection that comes from soil. I was on iv’s for six weeks and clarithamyacin for a year while doing nebulized amakacin. The amakacin was a piece of cake so was the claritamycin. But side effects from the iv’s put me in the hospital and caused me to lose my gall bladder. I just finished those antibiotics last April. So will have to see what this bacteria is suseptible to.
I saw a test was done to determine that and one was Amakacin.
I will check tomorrow and see if I can get in to my ID sooner to get my questions answered.
A question I have do you know what water filter works for this in the house water system.
I someone mention one for the whole house.
Thank you so much for your help!!!
So glad I found this board.

Hello @pfists, (I can’t remember if I asked you if you have a first name?! .. I am so glad you got into Dr. Aksamit .. he will do the right thing for you! He is wonderful. Tell him you are on Mayo Clinic Connect .. we want all the Mayo Doctors to mention it to their new patients!

Don’t do ANYTHING about water filters until Dr. Aksamit answers my last email .. OR you can ask him yourself directly and then tell us! When I saw him .. unless I misunderstood .. biofilm would still form on the actual dispensing water faucet despite the filtering .. BUT he was going to get back to me on it. Good luck on your appointment .. be sure to keep us posted! Hugs! Katherine

Terry, I don’t have a clue what IFD might mean in this context .. anyone else? Katherine

I will wait to hear from you or Dr Aksamit on the water filters thanks!
My name is Shari

Shari, AND let all know his answer! Hugs! Katherine

Kay, do you remember what meds, if any, that you took to minimize the nervousness, tachycardia, and insomnia? Have another question for you: when you write that your insomnia acts up occasionally — how often does it act up; how long does this “act-up” last and again what, if any, med(s) do you take for the insomnia. I am using xanax a bit during the day and a couple of times at night to help me sleep– sometimes it does, sometimes it doesn’t. My pulmonologist (clueless about MAC) told me that the susceptibility to antibiotics panel was done and that is why I thought to start meds with ID before Denver as the world was sick around me. My local ID (even more clueless-will change!!!) put me on all 3 at once and the rest is chronicled in my tale. Just got a thyroid antibodies test back and some results were far from normal. Will call and leave message for endocrinologist and see what’s what with that. Wonder if meds have put me into a hypo state. Antibiotics give me symptoms of hyper and thyroid results may indicate lower! … And the beat goes on. Looking forward to your feedback … now for deep diaphragm breathing (saw the video recommended).
Terry

Colleen, it was just mentioned to me .. rather than an IFD .. could it have been an ID? .. that COULD have meant an Infectious Disease doctor .. they commonly work with MAC. Hope this helps! Hugs! Katherine

@pfists .. Shari I have a favor to ask of you! Would you print out this entire post .. then when you see Dr. Aksamit next month at Mayo Clinic .. would you ask him his opinion on the below? IF he thinks it would be helpful .. we can then recommend it on our Forum .. but we must ALWAYS discuss with our doctors not only our medications .. BUT any/all herbal type things we are taking. Why? Because herbal does NOT mean “inactive” .. they can interact with other medications that we as non medical people are not aware of. REALLY appreciate it if you do this! Hugs to you and good luck at Mayo! Katherine

+++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++
Posted by @marzz, 6 hours ago
I have Bronchiectasis in my lungs. i use serrapeptase enzymes to clear mucus in my lungs. i don’t cough it up at all. it breaks it down and the body clears away in a few weeks. please google Serrapeptase enzyme and read about. as it also can prevent the blood from clotting which is not good before surgery. also if you cut yourself, you need to clot. I take a lower dose. initially I took a larger dose and it worked VERY VERY well at reducing mucus in my lungs. as soon as I felt better, I lowered the dose and now I am maintaining very well.